Wildfire, Sawtooth Mountains
- When
- September 1, 12:01 AM MST to September 20, 8:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- GOVT OFFICIAL
The Boundary complex wildfire began on August 8th and was considered contained on September 20th. It burned 26,288 acres in the Sawtooth Mountains approximately 15 miles northwest of Stanley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
The Boundary complex wildfire began on August 8th and was considered contained on September 20th. It burned 26,288 acres in the Sawtooth Mountains approximately 15 miles northwest of Stanley. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 31, 1:30 PM MST, 10 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 230 PM MDT THU AUG 31 2006 .DISCUSSION...LATEST SATELLITE IMAGERY SHOWING A COOL UPPER TROUGH OVER THE NRN ROCKIES PROGRESSING EAST. SURFACE ANALYSIS PLACES HIGH OVER THE CNTRL MOUNTAINS WITH A THERMAL TROUGH ANCHORED OVER CALIFORNIA. MODELS CONSISTENT WITH THE IDEA OF DRIVING UPPER TROUGH EAST OVERNIGHT AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE WRN STATES. THUS FORECAST AREA EXPECTED TO SEE GRADUALLY WARMING DAY-TIME HIGHS THROUGH THE WEEKEND AS THE UPPER RIDGE AXIS DRIFTS OVERHEAD. WILL BE CLOSE TO RECORD LOWS TONIGHT IN SEVERAL AREAS HOWEVER THE SNAKE RIVER VALLEY WILL REMAIN ABOVE FROST LEVELS SO NO HIGHLIGHTS ANTICIPATED AT THIS TIME. GFS HAS BEEN TRYING TO SHOW A MODEST PLUME OF MOISTURE ROTATING OFF THE PACIFIC AND NORTH OUT OF BAJA TOWARD THE FORECAST AREA AS EARLY AS SUNDAY NIGHT MAKING ITSELF AVAILABLE FOR ISOLATED DRY CONVECTION AS EARLY AS MONDAY. BEYOND THAT TIME FRAME...GFS HAS BEEN STRUGGLING WITH THE DETAILS AS TO THE EXTENT OF SHORT-WAVE ENERGY EJECTING FROM GULF LOW OVER RIDGE AND AMOUNT OF AVAILABLE MOISTURE FOR ELEVATED AFTERNOON CONVECTION. PREFERRED THE 06Z RENDITION OF THE GFS WITH A SLIGHTLY SUPPRESSED RIDGE AND ENOUGH MOISTURE FOR A SLIGHT CHANCE MENTION OF CONVECTION OVER THE MOUNTAINOUS REGIONS THROUGH NEXT WEEK. HUSTON && .AVIATION...VFR CONDITIONS WILL CONTINUE OVERNIGHT. LOCALIZED SMOKE WILL REDUCE VISIBILITIES AT TIMES ALONG TWEB ROUTE 340 INTO MVFR CONDITIONS...ESPECIALLY IN THE VICINITY OF KSMN. MC && .FIRE WEATHER...HIGH PRESSURE WILL BUILD IN FOR A DRYING AND WARMING TREND THROUGH TUESDAY. WINDS ARE EXPECTED TO BE LIGHT...THUS NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. SEVERAL WEAK DISTURBANCES WILL TRACK THROUGH THE NORTHERN PORTION OF THE RIDGE DURING THE MIDDLE AND END OF NEXT WEEK. CURRENTLY NO HAZARDS ARE EXPECTED WITH THESE SYSTEMS. MC && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 415 AM MDT THU AUG 31 2006 IDZ017>025-031-032-011215- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 415 AM MDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY COLD AIR WILL PUSH INTO THE REGION TODAY AND TONIGHT. FOR FRIDAY MORNING...LOW TEMPERATURES COULD APPROACH RECORD LOWS WITH 30S FORECASTED FOR VALLEY LOCATIONS AND 20S FORECASTED FOR THE MOUNTAINS. POCKETS OF FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE UPPER SNAKE RIVER VALLEY. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW WITH HIGH PRESSURE THE MAIN WEATHER FEATURE. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534614.